Pred reduction

Hi all, I'm currently taking 2.5mg Pred having had PMR for last 18 months or so. When I'm ready to reduce (tablets on come in 2.5mg and 1mg form) i'd rather not go straight from 2.5mg to 2mg as percentage wise that's quite a drop. Should I alternate between 2.5mg and 2mg every day or 6 days at 2.5, 1 day at 2mg then follow a pattern of reduction replacing the 2.5mg with 2mg (ie 5 days at 2.5mg, 2 days at 2mg, etc). Or doesn't it really matter?

Thanks Dave

PS Pain's still there but bearable so would rather reduce the Pred

13 Replies

oldestnewest
  • I should be careful if you have pain now, by reducing you may cause a flare which could force you back to 15mg even. PMR raises its ugly head when given a chance. 

    You can always try the very slow reduction plan if you feel the inflammation is under control, one day new dose, six days old dose, one day new dose, five days old dose ...... to one day new dose, one day old dose, two days new dose, one day old dose, three days new dose, one day old dose .... up to six days new dose, one day old dose, then stick on the new dose. It is whatever normally works for you.

  • Thanks piglette, sounds like a good plan. To be honest I've never been pain or fatigue free, it's just been manageable. I tend to stay on one dose until the symptoms remain stable (which has been usually around 4 - 6 weeks), then reduce by a small amount

  • David, I think from the tone of your PS, you were thinking we might suggest that you don't reduce whilst you still have pain.......well you thought right, as, like Piglette, I feel concerned that to do so might risk any lurking inflammation to break through, leading to a flare.

    However, providing the present pain eventually resolves, whether you continue reducing as Piglette has outlined or by any other similar method, how about cutting a 1mg tablet in half and just reducing in smaller steps from this point? Pill cutters are available from most pharmacies. Each percentage drop at this stage is a much larger drop than the previous one, and therefore more of a shock for the body. Doing it in just half mg decrements somehow seems to trick the body into not noticing the reductions.

    But don't risk upsetting the apple-cart by reducing any further until your symptoms subside. You've come so far in just 18 months - it would be a shame to spoil it now. Good luck!

  • Thanks very much for your reply Celtic. From what I can gather I shouldn't expect to be totally pain free, just at a level which is manageable? Is this correct? My symptoms are really muscle ache in arms when lifting, bit of a stiff neck and some muscle pain backs of legs. The fatigue comes and goes at it's own discretion (well that's what it feels like anyway)

  • David, only a very few lucky people become totally pain-free down through the doses, especially as we can often expect some discomfort due to the effect of the steroids on our muscles.

    However, the only actual pain that I experienced somewhere around the 2-3mg dose was in my shoulder blade area which was eventually found to be due to little knots that had formed and which resolved after a few sessions with a clued-up physiotherapist who carried out some gentle massage, heat treatment and ultrasound.

    The symptoms to which you refer, especially the fatigue at this stage, really does sound suspicious of lurking inflammation and of the dose not being quite sufficient to control it.

    You mention staying on each dose for 4-6 weeks - I feel that at this low stage that is really not long enough especially as you are reducing in whole 1mg steps. You will see that Charlie in his reply to you has mentioned that he finds he has to remain at his new dose for some 6 weeks, and that is at reductions of just half a mg a time.

    I can understand it might be disappointing to hear this but if it was me I would be inclined to increase the dose slightly to see if it makes a difference. At the same time, of course, you need to be careful that you aren't lifting unnecessary weighty objects that might be aggravating your arm muscles and your neck. Your muscles will not be strong enough at this stage and will rebel. Have you tried an electric heat pad on your neck? That worked wonders for my neck pain during my early days on treatment.

  • I have been pain free except when a flare was lurking and I quickly went back up to the previous dose. I have never reduced when I've had any pain or stiffness. I want this to go and not come back, so my rationale has been to prevent a flare and if that means a few more weeks on steroids, so be it.

    Fatigue is a different story however. That has been ever present to varying degrees. Now, at 5.5mg, I think my adrenals are taking their own sweet time to wake up, so I am taking no chances with my tapering. I will stay on 5.5 until I think it's safe to start my way down to 5mg.

    I have been on Prednisolone since July 2014 and was 9 months with PMR before diagnosis. Despite the weight gain, moon face, fatigue, breathlessness, blurry eyes (now much better!) and brain fog (slightly improved) I am forever grateful to Prednisolone for giving me my life back, albeit a somewhat reduced life.... I am confident that I am just a few months away from a massive reduction in these side effects and on my way to finding that the PMR has gone into remission and left me alone!

    Please take care, you will hate it more if you have to go back to 15mg!!

  • Just to say Dave that I seem to be experiencing the same symptoms as you when it comes to reducing. Now been at 7mg for 2 weeks, and the (bearable) pain is starting to reduce a bit. If it follows the recent pattern, I will need to wait at least another 4 weeks or so before considering 6.5mg. Good luck with your tapering; I will be interested to know how you get on at these lower levels. One thing is for sure - you cannot hurry PMR up!!!

    Cheers

  • Hi David,

    As you're down to 2.5mg, why not stay there for a bit longer to see if you can elimate the pain before you try to reduce again. At that level you shouldn't be getting any side effects, so why rush.

    As piglette says, if you still have some pain then maybe things aren't completely under control after all, and the last thing you need in that case is to reduce.

    The fatigue is quite likely to be your adrenals not kicking in again as much as the PMR.

    I know we all want to be off Pred, but 18months is not very long compared to many others on here.

    You may be ok in reducing, but take care in doing it. Nobody wants to have to go back up again.

  • Thanks all. Well if 2.5mg is a low enough dose to avoid side effects I may as well stay on this level for a while. I definitely don't want to increase. For interest my pattern of reduction has been.... 5 wks at 15mg, 3 wks at 12mg, 3 wks at 10mg, 12 wks at 9mg, 5 wks at 8mg, 4 wks at 7mg, 8 wks at 6mg, 5 wks at 5mg, 8 wks at 4mg, 6 wks at 3.5mg, 6 wks at 3mg and I'm on my 2nd wk at 2.5mg

  • David,

    As Nannie-C says a quick reduction. Although it seems that, in general, men are not so suscepable to the perils of reducing as us ladies, as I said earlier it might be prudent to stay where you for the time being just to be doubly sure all is good!

  • From my experience you have reduced very quickly, Think hard and look at reduction plans from others on this site, remember inflammation is our enemy David

  • It's a low dose so little to worry about really - and as the others have said the fatigue may be your adrenal glands being a bit tardy in waking up so I'd hang around there for a while longer before trying a lower dose and see if it improves.

  • email pmrgcafightersne@googlemail.

    Subject heading Reductions Plans.

    Two will be sent to you - free of charge.

You may also like...